Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 24, 2018, 4:26 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2018, 4:26 PM EDT (20:26 UTC)
- Expired
- Apr 24, 2018, 4:43 PM EDT
- In force
- 17 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, NC, Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 542 m²/s²
- 0-3 km storm-relative helicity
- 692 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WUUS52 KRAH 242026
SVRRAH
NCC051-093-242115-
/O.NEW.KRAH.SV.W.0025.180424T2026Z-180424T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
426 PM EDT TUE APR 24 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
West central Cumberland County in central North Carolina...
Eastern Hoke County in central North Carolina...
* Until 515 PM EDT
* At 426 PM EDT, a severe thunderstorm was located near Raeford,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Antioch, Pope AFB, Silver City,
Rockfish and Bowmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3484 7934 3486 7934 3489 7935 3517 7914
3516 7901 3504 7893 3495 7903 3483 7919
TIME...MOT...LOC 2026Z 208DEG 18KT 3497 7916
HAIL...1.00IN
WIND...60MPH
$$
GIH1 follow-up statement
201
WWUS52 KRAH 242043
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
443 PM EDT TUE APR 24 2018
NCC051-093-242053-
/O.CAN.KRAH.SV.W.0025.000000T0000Z-180424T2115Z/
Cumberland NC-Hoke NC-
443 PM EDT TUE APR 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CUMBERLAND AND
EASTERN HOKE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, small hail is
still possible with this thunderstorm.
LAT...LON 3484 7934 3486 7934 3489 7935 3517 7914
3516 7901 3504 7893 3495 7903 3483 7919
TIME...MOT...LOC 2042Z 208DEG 18KT 3505 7911
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:05 PM EDT, 21 minutes earlier.
Area forecast discussion, Apr 24, 4:05 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 405 PM EDT Tue Apr 24 2018 .SYNOPSIS... An area of low pressure will track northeastward across the Carolinas and VA through tonight. A weak cold front will cross our region late Wed and Wed night. && .NEAR TERM /THROUGH TONIGHT/... As of 405 PM Tuesday... Water vapor imagery depicts a well defined mature cyclone over the TN Valley with a couple of discernible s/ws rotating around it. One s/w is lifting newd across eastern TN/western NC, while another was noted crossing the Deep South. The lead s/w will lift across our region this evening, while the later should lift into our area late overnight/early Wednesday. These s/ws interacting with a available moisture will trigger/sustain numerous showers and a few thunderstorms late this afternoon through sunset. Bulk of thunderstorm activity will remain south-southwest of Raleigh. Narrow axis of instability and shear in vicinity of a nwd moving warm front will maintain a slight threat for a severe storm or two through 23Z across the southern Piedmont and Sandhills. May see a lull in the shower activity behind the initial s/w mid- late evening before showers start to increase in coverage across the western Piedmont ahead of the next s/w. This increase in shower activity should occur after 06Z. Potential for areas of fog to develop across the eastern counties, though most of the visibilities should be above a mile. Overnight temperatures in the 50s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 405 PM Tuesday... Wednesday, the upper level low will migrate east across the region. Expect showers to be concentrated near the center of this system in the morning then expand south and east in the afternoon. Will refrain from mention thunder at this time though an isolated rumble of thunder cannot be ruled out, especially east and southeast of Raleigh. With peeks of sun expected, it should be notably warmer across the northern counties compared to this afternoon. Highs should range from near 70 in the NW to the mid 70s south. Subsidence behind the departing upper low and loss of heating Wednesday evening should cause showers to quickly diminish in the early evening. Cloud cover will be slow to erode in the evening due to the cyclonic flow though this becomes more anti-cyclonic overnight. This should lead to partly cloudy skies. Min temps in the low-mid 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 335 PM Tuesday... As the mid- upper-level low lifts off to the northeast and gets absorbed into the low over the Great Lakes there will be a brief lull in precipitation chances over Central NC Thursday morning into Thursday Afternoon. Another shortwave low aloft will swing through the the Deep South and toward the Mid-Atlantic coast Thursday resulting in another chance for showers and thunderstorms across the region Thursday aft/eve into the overnight hours. As that second shortwave low moves through the area, a third shortwave will dive south through the ARKLATEX, elongating the parent longwave trough aloft. This third low may result in additional precipitation over the Carolinas, however there are some model differences in that regard at this time. Will continue to carry at least a slight chance for rain through Friday night, but confidence in rain occurring is not terribly high at this time. Meanwhile at the surface, a low will drift north-northeastward out of the Deep South and along the Eastern Seaboard toward New England. Temperatures Thursday through Saturday: Highs ranging from around 70 degrees in the NW to mid 70s SE and lows decreasing from mid 70s Thursday night to mid 40s NW to around 50 degrees SE Saturday night. Largely expect Sunday and Monday to be dry with highs in the low to mid 70s and lows in the mid 40s to low 50s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... There is high confidence that adverse aviation conditions will persist across central NC through Wednesday morning with widespread MVFR/IFR ceilings expected through 02Z Wednesday. After 02Z, widespread LIFR/IFR ceilings should dominate. Scattered showers and an isolated thunderstorm or two will occur through early evening, primarily across the Sandhills, and the southern and western Piedmont. After sunset, scattered showers will continue to plague the western Piedmont, including the Triad terminals. Elsewhere, only isolated showers expected with patches of MVFR/IFR fog developing overnight. After 14Z Wednesday, expect to see ceilings slowly lift with MVFR/low end VFR ceilings expected by 18Z-20Z. MVFR conditions due to areas of fog and ceilings anticipated for Wednesday night. The adverse aviation conditions expected to persist through the end of the work week and possibly into Saturday. Improving aviation conditions and a return to widespread VFR parameters forecast for Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...KC AVIATION...WSS
Hazardous weather outlook, Apr 24, 5:40 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 540 AM EDT Tue Apr 24 2018 NCZ038>043-073>078-083>086-088-089-250945- Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery- Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 540 AM EDT Tue Apr 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Widespread rain, with one to two inches through early this afternoon, may result in minor flooding, especially in urban or low-lying areas. Additionally, scattered thunderstorms will accompany a warm front as it retreats northward into central NC this afternoon. A severe storm or two will be possible, with an associated threat of a damaging wind gust or an isolated, short-lived tornado, primarily between 1 PM and 7 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-250945- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe- 540 AM EDT Tue Apr 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Widespread rain, with one to two inches through early this afternoon, may result in minor flooding, especially in urban or low-lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 24, 2:31 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
231 PM EDT TUE APR 24 2018
NCZ085-086-241930-
Scotland NC-Hoke NC-
231 PM EDT TUE APR 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND AND HOKE COUNTIES UNTIL
330 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maxton, or near Laurinburg, moving north at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Laurinburg, Raeford, Maxton, Antioch, Wagram, East Laurinburg, Silver
City, Bowmore, Ashley Heights and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around trash cans, and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3465 7948 3499 7956 3502 7952 3504 7946
3515 7935 3511 7910 3483 7919 3484 7935
3482 7936 3477 7933 3464 7945
TIME...MOT...LOC 1830Z 190DEG 20KT 3472 7936
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:54 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Wake, Wayne, Wilson | 81 min |
| Apr 24, 2:31 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 59 min |
| Apr 24, 3:25 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 50 min |
| Apr 24, 4:23 PM EDT | Areal Flood Advisory | RAH | Hoke | 2 hr |
| Apr 24, 4:48 PM EDT | Special Weather Statement | RAH | Chatham | 42 min |
| Apr 24, 4:55 PM EDT | Special Weather Statement | RAH | Hoke | 50 min |
| Apr 24, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 24 min |
| Apr 24, 6:52 PM EDT | Special Weather Statement | RAH | Davidson | 53 min |
| Apr 24, 6:55 PM EDT | Special Weather Statement | RAH | Stanly | 35 min |
| Apr 24, 7:26 PM EDT | Special Weather Statement | RAH | Montgomery | 64 min |
| Apr 24, 7:37 PM EDT | Tornado Warning | RAH | Montgomery, Stanly | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.